H-Index
18
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

Possible Drug-nutraceutical Interaction leading to Unexpected Sequelae after Inguinal Hernia Repair

Unexpected drug reaction

Matthew R. Smith, Carl Faingold, John D. Mellinger

USA Department of Surgery, Southern Illinois University (SIU) School of Medicine, Springfield, IL, USA

Am J Case Rep 2018; 19:836-838

DOI: 10.12659/AJCR.908117

Available online: 2018-07-17

Published: 2018-07-17


#908117

BACKGROUND: Nutraceutical formulations are an area in which physicians should be increasingly aware of their side effects. This case study shows the adverse effects that ginkgo biloba can have when combined with tadalafil following an inguinal hernia repair.
CASE REPORT: A 74-year-old male presented for repair of a recurrent inguinal hernia and for which the procedure was performed without complication. Upon follow-up, it was noted that he had significant ecchymosis not only in the inguinal region but in the ventral aspect of his penis. Upon further questioning, he reported that he had been taking ginkgo biloba that was stopped 5 days prior to the operation and restarted postoperative day 1. This, combined with tadalafil, was thought to be the reason for the unexpected induration and ecchymosis at the shaft of the penis. After discontinuing both medications, the ecchymosis and induration did resolve.
CONCLUSIONS: While ecchymosis and induration are expected in the inguinal region, the appearance of significant ecchymosis and induration down the shaft of the penis was unexpected in this case, and therefore we thought it could be due to nutraceutical use of ginkgo biloba combined with tadalafil, which were started postoperatively.

Keywords: Dietary Supplements, Ginkgo biloba, Hernia, Inguinal



Back